MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55215
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with z-trak aaa endovascular graft main body extension separated on both ends.Prior to the patient's initial procedure, a ct scan indicated mild calcification of the left common iliac artery (cia) and the external iliac artery (eia), with moderate calcification of the left internal iliac artery (iia).Mild occlusive disease was noted in the left cia, eia, and iia.Moderate tortuosity of the left iliac arteries was also noted.No thrombus was noted in the proximal aortic sealing zone.On (b)(6) 2017, the patient received four cook devices, including a branch graft, main body graft, and two iliac leg grafts, in addition to two competitor stents.A type 1b endoleak was identified on the left at implantation but had resolved by the one-month follow-up.This event is reported under mdr ref.# 1820334-2018-00911.On (b)(6) 2017, the patient was discharged from the hospital.Follow-up imaging was completed at 1-,6-, and 12-months post-procedure and revealed the devices to be intact with no evidence of endoleaks or kinks.On (b)(6) 2018, during the 12-month follow-up, a ct scan performed identified cranial migration of the distal left iliac limb graft.No other issues were noted and no interventions were performed at the time.This event is also reported under mdr ref.# 1820334-2018-00911.On (b)(6) 2018, the patient began experiencing left leg claudication.On (b)(6)2019, a follow-up angiography was performed, revealing a type 3b endoleak at the left leg/branch graft.This event is reported under mdr ref.# 1820334-2019-00762.The devices were patent.On (b)(6) 2019, the type 3b endoleak was treated with percutaneous off-label placement of a distal iliac leg extension cuff, used to extend the distal seal of the iliac leg stent graft.Sometime between feb2019 and apr2019, a type 3a endoleak (junctional separation) occurred between the left iliac leg and the previously implanted extension cuff graft.This event is reported under mdr ref.# 1820334-2019-00762.An additional extension cuff was implanted to reline the grafts.On (b)(6) 2019, a ct scan performed revealed no remaining endoleaks.On (b)(6) 2021 (1480 days post-procedure), the four-year ct scan revealed new component separation between the left iliac leg graft and the first implanted extension cuff, which is the subject of this report.Other failures including continued cranial migration of the left iliac limb graft, cranial migration between the extension cuffs, a kink within the left iliac graft, and a type 3a endoleak at the left iliac leg graft were also noted; these events are also reported under patient identifier (b)(6).On (b)(6) 2021 (1518 days post-procedure), the patient was hospitalized to undergo percutaneous placement on the left of a cook iliac leg extension graft and a competitor stent.Coil embolization was also completed.Following, no stenosis or endoleaks were identified.On (b)(6) 2021, the patient was discharged and sent home.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.The complaint facility (b)(6) medical center informed cook of an incident involving a zenith flex with z-trak aaa endovascular graft main body extension (esbe-30-58-zt) from lot 8070977.A type 3a endoleak (zsle-24-56-zt, complaint device, and unknown esbe) was reportedly found during a four-year follow-up ct scan on (b)(6) 2021.Communication with the customer facility confirmed that the separation was resolved by implanting a leg extension graft and that no completion angiogram would be provided.The patient reportedly experienced no adverse effects as a result of this incident, no additional harm was reported.A review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, and quality control procedures, as well as a review of previously submitted imaging for this patient were conducted during the investigation.The complaint device was not available for return and no imaging from this occurrence of endoleak was provided.However, an image review was completed from previously provided imaging relating to previously reported incidents.The reviewer confirmed the previously reported 3a endoleak.Noted is the affect of the changing patient anatomy to the position of the grafts.Severe tortuosity of the vessels likely caused shifting of the graft assembly over time and the left zsle pullback that resulted in separation.Additionally, the left cia aneurysm is noted to grow and likely contributed to the noted separation.Additionally, the reviewer comments that the implanted zsle leg graft was likely undersized at the time of implantation.Although the imaging reviewed shows a previously investigated failure, because the 3a endoleak occurred in the same patient, involving the same zsle leg graft, and also involving an esbe extension cuff (outside ifu) cook believes that the conclusions made in the previous image review can reasonably be applied to this occurrence.Additionally, a document based investigation evaluation was performed.Sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook also reviewed product labeling.The product ifu, [t_eaaaz_rev1] ¿zenith aaa ancillary components with the z-track introduction system,¿ provides the following information to the user related to the reported failure mode: 4 warnings and precautions: 4.1 general.¿ additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up: ¿ size of the pre-existing zenith aaa endovascular graft should be assessed before selecting a main body extension.4.5 implant procedure: ¿ inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa ancillary components within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5 adverse events: 5.2 potential adverse events.Adverse events that may occur and/or require intervention include, but are not limited to: ¿ endoleak: ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; and corrosion.12 imaging guidelines and postoperative follow-up: 12.1 general.¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.12.3 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: ¿ aneurysm enlargement, = 5 mm of maximum diameter (regardless of endoleak status).The dhr for lot 8070977 recorded no non-conformances related to this incident.Evidence provided by the complaint facility, provided imaging, device history record, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the provided evidence and the completed investigation, cook has determined that the likely cause of the reported failure is due to disease progression and the intentional off label use of the esbe device to extend the leg graft.The appropriate internal personnel have been notified.Per the risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key11793662
Report Number1820334-2021-01306
Device Sequence Number11729690
Product Code MIH
UDI-Device Identifier10827002552156
UDI-Public(01)10827002552156(17)200727(10)8070977
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/27/2020
Device Model NumberG55215
Device Catalogue NumberESBE-30-58-ZT
Device Lot Number8070977
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer02/09/2022
Initial Report FDA Received Date05/07/2021
Supplement Report FDA Received Date03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/27/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ATRIUM ICAST: CATALOG # 85420, LOT # 244973017.; ATRIUM ICAST: CATALOG # 85420, LOT # 244973099.; TFFB-30-125, LOT # 6323382.; ZBIS-12-45-58, LOT # AC955167.; ZSLE-16-90-ZT, LOT # 6397456.; ZSLE-24-56-ZT, LOT # 5957160.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight141 KG